Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 6, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at May 6, 2003, 7:06 PM EDT for Cambria County, Pennsylvania. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2003, 7:06 PM EDT (23:06 UTC)
- Expired
- May 6, 2003, 8:00 PM EDT
- In force
- 54 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Cambria County, PA
The radar
The State College radar (KCCX), 70 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 11.1 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 670 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
132 WUUS51 KCTP 062306 SVRCTP PAC021-070000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 705 PM EDT TUE MAY 6 2003 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CAMBRIA COUNTY IN CENTRAL PENNSYLVANIA * UNTIL 800 PM EDT. * AT 705 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER LORETTO...OR 7 MILES NORTHEAST OF EBENSBURG...MOVING EAST AT 35 MPH. A SECOND STORM IN INDIANA COUNTY WILL FOLLOW THE FIRST STORM INTO CAMBRIA COUNTY. THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A SUBSTANTIAL SHELTER...AWAY FROM WINDOWS. THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL. HAIL UP TO QUARTER SIZE IS EXPECTED TO FALL. HAIL OF THIS SIZE CAN DAMAGE PROPERTY...DENT CARS AND DESTROY CROPS. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. LAT...LON 4059 7849 4065 7884 4050 7892 4036 7859 SND/BCL $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:00 PM EDT, 4 hours 6 minutes earlier.
Area forecast discussion, May 6, 3:00 PM EDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 300 PM EDT TUE MAY 6 2003 LATEST VIS IMAGERY AND SFC OBS SHOW SOME BREAKS IN THE CLOUDS OVER WRN CWA WITH TEMPS JUMPING INTO THE UPPER 60S ACROSS FAR WRN COUNTIES AS EXPECTED. EXPECT THE SAME TO HAPPEN INTO CENTRAL PA OVER THE NEXT COUPLE OF HOURS. WITH INSOLATION A FEW SHOWERS/TSTMS ARE POPPING UP ACROSS HIGHER ELEVS OF WRN PA IN THE WARM SECTOR. THIS ACTIVITY SHOULD DIE OFF AFTER SUNSET WITH LITTLE OTHER FORCING AVAILABLE TO INITIATE CONVECTION. WILL CARRY SLIGHT CHANCE POPS WRN SECTIONS FOR POSS OF AN EVENING SHOWER. ANOTHER ROUND OF SIG PCPN EXPECTED WED AS SFC LOW IS PROGGED TO MOVE OUT OF THE OH VALLEY AND ACROSS NW PA. THIS SHOULD BE A RELATIVELY FAST MOVING SYSTEM WITH PCPN ENDING WED NIGHT. EXPECT SWATH OF .25 TO .50 INCH OF RAINFALL ACROSS NRN CWA. MUCH OF THE REMAINDER OF THE FCST WILL BE CHARACTERIZED BY POTENTIALLY UNSETTLED WEATHER AS ERN U.S. REMAINS UNDER WEAK UPR RIDGING/ZONAL FLOW WITH MOST OF THE BEST DYNAMICS REMAINING OVER THE CENTRAL U.S. THIS PATTERN WILL BE CONDUCIVE TO FRONTS REMAINING IN THE VICINITY WITH WEAKENING SHORTWAVES MOVING EAST FROM THE PLAINS. BEST CHANCE FOR PCPN ATTM LOOKS LIKE LATE SUN AS TRIPLE POINT SYSTEM IS PROGGED TO MOVE THROUGH REGION...BUT RUN TO RUN CHANGES MAKES IT A LOW CONFIDENCE FORECAST. NEW DAY 7/TUE LOOKS DRY AT THIS POINT. .CTP... PA...SPS FOR SLGT RISK SVR WRN THIRD OF CWA. GARTNER
Hazardous weather outlook, May 6, 4:40 AM EDT, 14 hours 26 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-061015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 440 AM EDT TUE MAY 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY A WARM FRONT OVER WESTERN PENNSYLVANIA WILL SLOWLY DRIFT NORTHEAST INTO CENTRAL PENNSYLVANIA THIS MORNING...AND REACH INTO THE MIDDLE AND UPPER SUSQUEHANNA VALLEY THIS AFTERNOON. WARM...MOIST AND UNSTABLE AIR WILL OVERSPREAD CENTRAL AND WESTERN PORTIONS OF THE REGION THIS AFTERNOON. A WEAK COLD FRONT WILL THEN MOVE INTO THE REGION FROM THE WEST...LEADING TO THE DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS MAY BECOME LOCALLY SEVERE...ACCOMPANIED BY ISOLATED DAMAGING WIND GUSTS BETWEEN 50 AND 60 MPH...AND HAIL UP TO ONE INCH IN DIAMETER. THE MAIN THREAT AREA FOR SEVERE WEATHER TODAY IS NORTH AND WEST OF AN ALTOONA TO STATE COLLEGE TO WILLIAMSPORT LINE. THE LAUREL HIGHLANDS...NORTHERN MOUNTAINS AND ALLEGHENY PLATEAU WILL BE THE MOST LIKELY AREAS TO SEE SEVERE WEATHER. THE THREAT OF SEVERE THUNDERSTORMS SHOULD DIMINISH THIS EVENING AS THE COLD FRONT SLIDES INTO COOLER...MORE STABLE AIR IN PLACE OVER EASTERN PENNSYLVANIA. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. DANGELO/LIPTON
In the hours before
Special weather statement, May 6, 3:50 PM EDT, 3 hours 16 minutes before
PAZ004>006-010>012-017>019-024>027-033>035-037-041-042-045-046- 070445- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 350 PM EDT TUE MAY 6 2003 ...SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF CENTRAL PENNSYLVANIA LATE THIS AFTERNOON AND EARLY EVENING... A WARM FRONT OVER WESTERN PENNSYLVANIA WILL SLOWLY LIFT NORTHEAST ACROSS CENTRAL PENNSYLVANIA LATE THIS AFTERNOON...AND REACH INTO THE MIDDLE AND UPPER SUSQUEHANNA VALLEY LATER THIS EVENING. ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPCETED TO DEVELOP IN THE WARM AND HUMID AIR SOUTH OF THE WARM FRONT. SOME OF THESE STORMS MAY BECOME LOCALLY SEVERE...ACCOMPANIED BY ISOLATED DAMAGING WIND GUSTS AND LARGE HAIL. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT... WWW.NWS.NOAA.GOV/ER/CTP GARTNER/JUNG
Special weather statement, May 6, 5:25 PM EDT, 1 hour 41 minutes before
PAZ011-012-017-062300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 525 PM EDT TUE MAY 6 2003 ...STRONG THUNDERSTORMS WITH GUSTY WINDS WILL MOVE ACROSS THE REGION... A SMALL LINE OF STRONG THUNDERSTORMS EXTENDED FROM JUST SOUTH OF EMPORIUM...SOUTHWEST TO NEAR PENFIELD AT 525 PM EDT. THE STORMS WERE MOVING TO THE EAST AT 30 MPH AND WILL AFFECT SOUTHEASTERN CAMERON COUNTY...NEAR DRIFTWOOD...AND THE PORTION OF CLEARFIELD COUNTY NORTH OF INTERSTATE 80. THE STORMS WILL MOVE TO NEAR RENOVO AND KARTHAUS AROUND 6 PM. EXPECT FREQUENT LIGHTNING....GUSTY WINDS AROUND 40 MPH AND POSSIBLY SMALL HAIL. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT... WWW.NWS.NOAA.GOV/ER/CTP STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. LAMBERT/RADZANOWSKI/CRUZ
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 4:28 PM EDT | Severe Thunderstorm Warning | CTP | Elk | 62 min |
| May 6, 5:52 PM EDT | Severe Thunderstorm Warning | CTP | Clinton | 53 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.